Medication

Hi please can someone advise me as to what to do . I went to see a nutritionist two months ago in relation to my exhaustion and vertigo . I was told to cut out sugar gluten which I have done . I was also told to complete cortisol tests which I have just done. I was told to take ginseng and a multi vitamin . I started taking the ginseng three weeks ago two a day then upped to four for a weekend which apparently made my adrenals exhausted again and I'm now feeling awful again dizzy again and weak . I have since discovered that there is iodine in both tablets and have been getting palpitations . Please is there any ginseng that does not contain iodine and is iodine dangerous ?

Many thanks in advance :)

14 Replies

oldestnewest
  • Angie56, you are getting iodine from Levothyroxine and diet, so depending on how much iodine is in the supplements you are taking, may be exceeding your daily requirement of 150mcg. Too much iodine supplementation may induce autoimmune thyroid disease (Hashimoto's).

    There's no iodine in this Panax Korean ginseng product healthspan.co.uk/products/p...

  • Hi Clutter ,

    Hope you are well :)

    Thanks so much for replying . I checked the multi vitamin it has 25 mg of Iodine and I'm taking 50 mg levothyroxine and then the Ginseng which I'm not sure how much iodine has in it . I have cut the Ginseng down to one tablet and I will buy the Ginseng from the link you sent me . Thanks so much .

    Angie

  • Please do be aware that Ginseng doesn't suit everybody. It could also be that that is making you feel bad.

  • Hi Greygoose , thanks so much for replying . I never thought of that . I have been using it three weeks now though when I took four tabs I had so much energy but felt wired and then reduced to two and now exhausted again and dizzy plus very warm all the time . I am wondering should I try the panax one instead of Siberian as I took it last year for three months and felt good . I have stopped taking gluten wheat soya and sugar I will do anything to be well .

    Hope you are well yourself :). Thanks so much .

  • Different gingsengs do different things. Some are stimulating and some are not. If you know which one suits you, take that.

  • From Wikipedia:

    E. senticosus has been marketed in the United States as Siberian Ginseng because it is believed to have similar herbal properties to those of Panax ginseng. However, it belongs to a different genus in the family Araliaceae, and it is currently illegal in the United States to market eleuthero as Siberian Ginseng, since the term "ginseng" is reserved for the Panax species.

    Ginseng (/ˈdʒɪnsɛŋ/[1]) is any one of the 11 species of slow-growing perennial plants with fleshy roots, belonging to the genus Panax of the family Araliaceae.

    Ginseng is found in North America and in eastern Asia (mostly Korea, northeast China, Bhutan, eastern Siberia), typically in cooler climates. Panax vietnamensis, discovered in Vietnam, is the southernmost ginseng known. This article focuses on the series Panax ginsengs, which are the adaptogenic herbs, principally Panax ginseng and P. quinquefolius. Ginseng is characterized by the presence of ginsenosides and gintonin.

    Siberian ginseng (Eleutherococcus senticosus) is in the same family, but not genus, as true ginseng. Like ginseng, it is considered to be an adaptogenic herb. The active compounds in Siberian ginseng are eleutherosides, not ginsenosides. Instead of a fleshy root, Siberian ginseng has a woody root.

  • Angie, check the iodine in the multi-vit. 25mcg is okay but 25mg is a massive dose.

  • Hi Clutter , sorry it's 25ug don't understand what that means though I have no idea how much iodine is in the ginseng as it's not listed on the ingredients and the thyroxine I'm not sure either . I do take two Greek yoghurt a day so perhaps I should cut down . I saw my Kinesiologist and she said it was adrenal fatigue but is curable . Thanks so much for all your advice I really appreciate it. One thing I did find when I started the ginseng was I wasn't dizzy standing and voices did not fade . :)

  • Angie, 25ug = 25mcg. 50mcg Levothyroxine will give you approximately 32.5% of your daily iodine requirement. I don't think you need to cut down on your yoghurt and if iodine isn't listed in the ginseng ingredients there is probably none.

  • Ginseng can actually be stimulating & was certainly too strong for my

    adrenals. There is an Indian Adaptagen, very gentle called Ashwagandha.

    They term it as a Gingseng. Much easier on system. But from what

    you say your Adrenals are exhausted & you probably need something

    to directly support Adrenals.

  • Hi Que6t-3 thanks so much for your info and kind reply . I went to see my doctor today and it turns out the three types of tablets that I have been taking recommended by my nutritionist have magnesium calcium in them and this is causing the heart palpitations shakiness and dizziness so hopefully after a week of only taking ginseng I will see a difference . I have heard of that herb aswhangda though I have low blood pressure and it said that's one of the side effects . It's hard to know to be honest . Thanks again much appreciated :)

  • Yes, agree with Noija. I've seen nutritionalist in past & what

    was recommended was correct in one respect, but not

    helpful with regards endocrine weakness. Go easy with

    your support. Regarding Ashwaganda - took it for years &

    found it strengthening & gentle. But you must satisfy yourself

    & it is included in a few Drs adrenal support suggestions.

    My advice, go easy with Ginseng. Hope you feel improvement

    soon.

  • Be wary of what supplements you take. Many are recommended for supporting the adrenals i.e. Ginseng, Liquorice, Rhodiola, but as mentioned above if the adrenals are exhausted taking a stimulant may make you worse, Dr. Lam points this out on his website. My own adrenal specialist placed me on a good vitamin supplement; Magnesium Citrate; Whey powder to increase protein and Betaine to increase stomach acid which can be low meaning food is not ingested into the system properly even if diet is said to be good. Keeping away from people or situations that are stressful is also important as is rest and more rest.

    What is good for one is not necessarily good for another, trouble is people sometimes recommend supplements without taking the above into consideration.

    Getting your thyroid meds sorted is important but not the only consideration. Look for a really good Naturopath, try more than one until you find somebody you think is really helpful and keep coming back here as there are many intelligent people around to help.

  • Hi Joyia , thanks so much for replying really appreciate it . I went to see my doctor this morning and took all medication with me . It turns out that all three types of tablets that I have been taking contain magnesium and calcium which doctor stated had caused the palpitations and hopefully they will settle down in a few days . I am only taking the Siberian ginseng as I found it was working though my problem was I doubled the dose for four days went out partying and did more in one weekend because of the extra energy than what I had done in six months and this exhausted my adrenals . I will definitely look into a naturopath though I don't think there are any in Ireland but thank you so much for all your kind information :)

You may also like...